Hyponatraemia is common in hospital practice, with the syndrome of inappropriate antidiuresis (SIAD) being the most common underlying aetiology. A relatively less frequent but important cause is adrenal insufficiency (AI). We describe the case of a 63-year-old man who presented with symptomatic hyponatraemia and hypoglycaemia associated with abnormal body movements (ballism). The recent commencement of levothyroxine for newly diagnosed hypothyroidism, followed by fluid restriction for presumed SIAD, led to the worsening of a previously undiagnosed AI. His investigations confirmed central AI in association with thyroid and growth hormone deficiencies. The underlying cause of hypopituitarism, in this case, was a traumatic brain injury He responded well to steroid replacement and fluids. This case highlights that SIAD remains a diagnosis of exclusion, and other causes of hyponatraemia, including AI, should always be considered. Second, levothyroxine treatment without steroid replacement can lead to an adrenal crisis in patients with underlying AI.
- pituitary disorders
- adrenal disorders
- thyroid disease
Statistics from Altmetric.com
Contributors All authors were involved in the care of the patient. NMA conceived the idea of the case report, collected data and drafted the manuscript. AM contributed to clinical data collection and reviewed the manuscript. RC supervised and critically reviewed the manuscript.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.